Cancer treatment side effect: Dehydration

Do you feel thirstier than usual? Are you experiencing dry lips or skin? These may be signs of dehydration. Dehydration is a common side effect of cancer treatment. Chemotherapy and radiation treatment can cause dehydration due to other side effects, like fevers, vomiting, diarrhea or excessive urniation. These treatments can increase the need for IV hydration due to increased fluid needs. Dehydration also can result from exposure to excessive heat, sweating, not consuming enough fluids, medication side effects or the cancer itself. To learn more about dehydration in cancer patients, we spoke with senior clinical dietitian Debra Ruzensky. Here’s what she had to say. What is dehydration? Dehydration occurs when your body loses more fluid than it takes in. Our bodies are nearly 60% water, so water is our lifeblood. Why is staying hydrated important for cancer patients? Fluids carry nutrients to cells, flush bacteria from the bladder and prevent constipation. Staying hydrated makes treatment side effects less severe and lowers your chances of missing or delaying cancer treatments. It also means fewer trips to the emergency room for hydration through an IV. If it’s not addressed, dehydration can lead to severe complications, such as seizures, swelling of the brain, kidney failure, shock, coma and even death. Since dehydration can stop normal body functions and be quite dangerous, staying hydrated during treatment is important for protecting your organs from long-term damage. What are the signs of dehydration? There are a few signs that you might be dehydrated. These include: feeling thirsty experiencing dry mouth, lips, gums, and nostrils  increased headaches dizziness confusion sleepiness decreased energy darker urine color and decreased urination decreased skin elasticity low blood...